Mitochondrial myopathy caused by long-term zidovudine therapy

Marinos C. Dalakas*, Isabel Illa, G. H. Pezeshkpour, Joseph P. Laukaitis, Bruce Cohen, Joe L. Griffin

*Corresponding author for this work

Research output: Contribution to journalArticle

711 Scopus citations

Abstract

Both infection with the human immunodeficiency virus type 1 (HIV) and zidovudine (formerly called azidothymidine [AZT]) cause myopathy. To identify criteria for distinguishing zidovudine-induced myopathy from that caused by primary HIV infection, we reviewed the histochemical, immunocytochemical, and electron-microscopical features of muscle-biopsy specimens from 20 HIV-positive patients with myopathy (15 of whom had been treated with zidovudine) and compared the findings with the patients' clinical course and response to various therapies. Among the zidovudine-treated patients, the myopathy responded to prednisone in four, to the discontinuation of zidovudine in eight, and to nonsteroidal anti-inflammatory drugs in two. Numerous “ragged-red” fibers, indicative of abnormal mitochondria with paracrystalline inclusions, were found in the biopsy specimens from the zidovudine-treated patients but not in those from the other patients. The number of these fibers appeared to correlate with the severity of the myopathy. All the patients, regardless of whether they had been treated with zidovudine, had inflammatory myopathy characterized by degenerating fibers, cytoplasmic bodies, and endomysial infiltrates consisting of CD8+ cells (mean ±SD, 60.7±6.4 percent) and macrophages (39.2 ±6.4 percent) associated with Class I major histocompatibility complex (MHC-I) antigens (HLA-A, -B, and -C antigens) in the muscle fibers. The numbers and percentages of CD8+ cells and macrophages were similar in both the zidovudine-treated and the untreated HIV-positive patients. Specimens obtained on repeat muscle biopsy from two patients in whom the myopathy responded to the discontinuation of zidovudine showed remarkable histologic improvement. We conclude that long-term therapy with zidovudine can cause a toxic mitochondrial myopathy, which coexists with a T-cell—mediated inflammatory myopathy that is restricted to MHC-I antigen, and is indistinguishable from the myopathy associated with primary HIV infection or polymyositis in HIV-seronegative patients. (N Engl J Med 1990; 322:1098–105.).

Original languageEnglish (US)
Pages (from-to)1098-1105
Number of pages8
JournalNew England Journal of Medicine
Volume322
Issue number16
DOIs
StatePublished - Apr 19 1990

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Mitochondrial myopathy caused by long-term zidovudine therapy'. Together they form a unique fingerprint.

  • Cite this

    Dalakas, M. C., Illa, I., Pezeshkpour, G. H., Laukaitis, J. P., Cohen, B., & Griffin, J. L. (1990). Mitochondrial myopathy caused by long-term zidovudine therapy. New England Journal of Medicine, 322(16), 1098-1105. https://doi.org/10.1056/NEJM199004193221602